Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Salt Lake City, UT

August 21, 2001Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 3:56 PM MDT for Emery County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2001, 3:56 PM MDT (21:56 UTC)
Expired
Aug 21, 2001, 4:45 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 191 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS55 KSLC 212158
SVRSLC
UTC015-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EMERY COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL EMERY COUNTY...OR ABOUT 24
  MILES SOUTHWEST OF GREEN RIVER...MOVING NORTHEAST AT 20 MPH.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 3879 11063 3867 11046 3892 11015 3902 11025
          3908 11032

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM MDT, 1 hour 16 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE AUG 21 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH TONIGHT WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING.  SOME OF
THE THUNDERSTORMS COULD BE SEVERE.  DRIER AND MORE STABLE AIR WILL
SPREAD ACROSS THE STATE WEDNESDAY AND THURSDAY.

DISCUSSION...FOCUS REMAINS PRIMARILY ON POTENTIAL SEVERE THIS
EVENING.  WATCH BOX JUST ISSUED THROUGH 03Z AND LOOKS GOOD.  AT
LEAST A SMALL CHANCE OF STRONG STORMS MAKING IT INTO THE OGDEN AREA
BUT THE BOX COVERS THE MORE LIKELY AREAS.

BY WEDNESDAY MORNING THE TROF SHOULD BE ABOUT CENTERED OVER UT AND
CONTINUING SLOWLY EAST.  THAT SHOULD SUPRESS ACTIVITY IN THE WEST
BUT MAY STILL ALLOW LIMITED CONVECTIN OVER THE MOUNTAINS AND EASTERN
PORTION OF OUR AREA TOMORROW.  AFTER THAT IT WILL BE TOO DRY AND
STABLE FOR ANY SIGNIFICANT THREAT INTO THE WEEKEND.

IN THE EXTENDED WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS
INTO THE MOUNTAINS ZONES FROM SUNDAY ON WITH SOME MOSTLY HIGH LEVEL
MOISTURE FORECAST TO RETURN TO THE AREA.  TEMPERATURES SHOULD BE
NEAR SEASONAL NORMS THROUGH FRIDAY THEN BEGIN WARMING SAT TO BE
ABOUT 5 ABOVE NORMAL MONDAY-TUESDAY.

SLC 7--0 CDC 3--0 SANDERS

.SLC...SEVERE THUNDERSTORM WATCH UNTIL 03Z.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber26 min
Aug 20, 6:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 20, 7:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Aug 20, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Aug 21, 12:37 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 21, 1:05 PM MDTSevere Thunderstorm WarningSLCKane, Washington40 min
Aug 21, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 21, 4:26 PM MDTFlash Flood WarningSLCEmery, Wayne94 min
Aug 21, 4:46 PM MDTFlash Flood WarningSLCSalt Lake, Utah2 hr
Aug 21, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah29 min
Aug 21, 5:01 PM MDTTornado WarningSLCSalt Lake29 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake47 min
Aug 21, 5:39 PM MDTSevere Thunderstorm WarningSLCKane36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.